Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 53, NWS Wichita, KS

May 17, 1995Greenwood County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 17, 1995, 4:48 PM CDT for Greenwood County, Kansas. It was in force for 30 min.

The area

The counties it named.

The facts

Issued
May 17, 1995, 4:48 PM CDT (21:48 UTC)
Expired
May 17, 1995, 5:18 PM CDT
In force
30 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Greenwood County, KS

The radar

The Wichita radar (KICT), 109 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1995-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1995-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
341 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 172149
SVRICT
KSC073-172230-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
448 PM CDT WED MAY 17 1995
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  530 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST KANSAS
 
   ...NORTHERN GREENWOOD COUNTY
 
AT 446 PM...BASEBALL SIZE HAIL WAS REPORTED JUST EAST OF THE CITY OF
EUREKA.
 
MOVEMENT OF THIS STORM WAS TO THE NORTHEAST AT 30 MILES AN HOUR. THIS
STORM WILL BE IN HAMILTON BY 455 PM AND INTO MADISON BY 510 PM. IF YOU
ARE IN THE PATH OF THIS STORM SEEK A REINFORCED SHELTER AND EXPECT HAIL
TO BASEBALL SIZE AND WINDS TO 70 MILES AN HOUR.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS
IMMEDIATELY.  HEAVY RAINS FLOOD ROADS QUICKLY.T  YOU SHOULD NEVER
TRY TO CROSS WATER COVERED ROADS.
 
 
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:20 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, May 17, 3:20 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
319 PM CDT WED MAY 17 1995

CHGS: NONE MJR.

WSR-88D DETECTING COLD FNTL BNDRY (BASED ON TEMP DISCONTINUITY) XTNDG FM
NR P28-EMP W/ SE20 MVMT. BNDRY APRCHG VRY MOIST UNSTBL AMS W/ LI'S -2 TO
-4 PRVLNT ACRS XTRM SC & SE SXNS. APRD GRTST THREAT FOR SVR OVR SE SXN
WHR BOTH GRIDS INDCTD SW35-40 KTS FLO W/ DWPTS >60F @ H85 RMNG OVR THIS
RGN. THIS CMBND W/ BEING IN CLSR PRXMTY TO 90-100KT H2 SPD MAX SHUD KP
GRTST THREAT SVR THIS RGN. GRNDS ALRDY SOAKED FM PREV RNS SO KPG FFA IN
EFCT IN ORDER. TEMPS LK OK FOR NOW.

RSL 43/58 84  SLN 45/60 84
ICT 53/65 84  HUT 48/62 84
CNU 55/62 +6
ES

In the hours before

Special weather statement, May 17, 11:39 AM CDT, 5 hours 9 minutes before
KSZ032-033-047>053-067>073-082-083-091>101-180500-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL AND SOUTHEAST KANSAS
NATIONAL WEATHER SERVICE WICHITA KANSAS
1139 AM CDT WED MAY 17 1995

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:

BARTON      COWLEY      HARVEY      MARION      RENO     SEDGWICK
BUTLER      ELLSWORTH   KINGMAN     MC PHERSON  RUSSELL  SUMNER
CHASE       HARPER      LINCOLN     RICE        SALINE

AND IN SOUTHEAST KANSAS:

ALLEN       CHEROKEE    GREENWOOD    NEOSHO
BOURBON     CRAWFORD    LABETTE      WILSON
CHAUTAUQUA  ELK         MONTGOMERY   WOODSON

SYNOPSIS:

A INTENSE LOW PRESSURE SYSTEM OVER THE OKLAHOMA PANHANDLE THIS AFTERNOON
IS EXPECTED TO MOVE EAST TOWARDS THE ARKANSAS/OKLAHOMA BORDER BY TONIGHT.
THIS LOW PRESSURE SYSTEM WILL TRIGGER MORE SHOWERS AND THUNDERSTORMS
ACROSS CENTRAL AND SOUTHEAST KANSAS THIS AFTERNOON AND TONIGHT. SOME OF
THE THUNDERSTORMS MAY BECOME SEVERE LATE THIS AFTERNOON ESPECIALLY IN SOUTHEAST
KANSAS WHERE THE ATMOSPHERE REMAINS VERY MOIST AND UNSTABLE. ALTHOUGH THE MAIN
THREAT THIS AFTERNOON AND EVENING WILL BE FLOODING ALONG AREA RIVERS ACROSS
CENTRAL AND SOUTHEAST KANSAS.

SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTHEAST KANSAS. ACROSS CENTRAL
KANSAS REPORTS OF 2 INCHES OF RAIN OR MORE ARE REQUESTED.

COX
Special weather statement, May 17, 11:43 AM CDT, 5 hours 5 minutes before
KSZ032-033-047>053-067>073-082-083-091>101-180500-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL AND SOUTHEAST KANSAS...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KANSAS                      WORDING
1142 AM CDT WED MAY 17 1995

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:

BARTON      COWLEY      HARVEY      MARION      RENO     SEDGWICK
BUTLER      ELLSWORTH   KINGMAN     MC PHERSON  RUSSELL  SUMNER
CHASE       HARPER      LINCOLN     RICE        SALINE

AND IN SOUTHEAST KANSAS:

ALLEN       CHEROKEE    GREENWOOD    NEOSHO
BOURBON     CRAWFORD    LABETTE      WILSON
CHAUTAUQUA  ELK         MONTGOMERY   WOODSON

SYNOPSIS:

A INTENSE LOW PRESSURE SYSTEM OVER THE OKLAHOMA PANHANDLE THIS AFTERNOON
IS EXPECTED TO MOVE EAST TOWARDS THE ARKANSAS/OKLAHOMA BORDER BY TONIGHT.
THIS LOW PRESSURE SYSTEM WILL TRIGGER MORE SHOWERS AND THUNDERSTORMS
ACROSS CENTRAL AND SOUTHEAST KANSAS THIS AFTERNOON AND TONIGHT. SOME OF
THE THUNDERSTORMS MAY BECOME SEVERE LATE THIS AFTERNOON ESPECIALLY IN SOUTHEAST
KANSAS WHERE THE ATMOSPHERE REMAINS VERY MOIST AND UNSTABLE. ALTHOUGH THE MAIN
THREAT THIS AFTERNOON AND EVENING WILL BE FLOODING ALONG AREA RIVERS ACROSS
CENTRAL AND SOUTHEAST KANSAS.

SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTHEAST KANSAS. ACROSS CENTRAL
AND SOUTHEAST KANSAS REPORTS OF 2 INCHES OF RAIN OR MORE ARE REQUESTED.

COX
Special weather statement, May 17, 1:03 PM CDT, 3 hours 45 minutes before
KSZ071>073-095>097-099>101-171905-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
103 PM CDT WED MAY 17 1995

...SEVERE THUNDERSTORM WATCH #419 HAS EXPIRED...

THE SEVERE THUNDERSTORM WATCH #419 ISSUED THIS MORNING FOR ALL OF
SOUTHEAST KANSAS HAS EXPIRED. HOWEVER...SCATTERED THUNDERSTORMS WILL
CONTINUE TO TRAVERSE THE REGION THIS AFTERNOON WITH HEAVY RAINS LIKELY.
THEREFORE A FLASH FLOOD WATCH CONTINUES FOR SOUTHEAST KANSAS FOR THIS
AFTERNOON AND TONIGHT.
ES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:36 PM CDTTornado WarningICTRussell24 min
May 16, 7:45 PM CDTTornado WarningICTLincoln60 min
May 16, 7:54 PM CDTTornado WarningICTRussell17 min
May 16, 8:32 PM CDTSevere Thunderstorm WarningICTSaline58 min
May 16, 8:32 PM CDTSevere Thunderstorm WarningICTEllsworth21 min
May 16, 8:47 PM CDTSevere Thunderstorm WarningICTLincoln43 min
May 16, 9:25 PM CDTSevere Thunderstorm WarningICTSaline27 min
May 16, 11:34 PM CDTSevere Thunderstorm WarningICTRussell56 min
May 17, 12:43 AM CDTFlash Flood WarningICTSaline6 hr
May 17, 12:46 AM CDTSevere Thunderstorm WarningICTRussell44 min
May 17, 1:29 AM CDTSevere Thunderstorm WarningICTLincoln46 min
May 17, 2:04 AM CDTSevere Thunderstorm WarningICTBarton56 min
May 17, 2:44 AM CDTSevere Thunderstorm WarningICTEllsworth, Rice49 min
May 17, 3:13 AM CDTSevere Thunderstorm WarningICTMcPherson, Saline51 min
May 17, 3:51 AM CDTSevere Thunderstorm WarningICTMarion47 min
May 17, 6:41 AM CDTSevere Thunderstorm WarningICTCowley35 min
May 17, 7:11 AM CDTSevere Thunderstorm WarningICTElk25 min
May 17, 4:55 PM CDTSevere Thunderstorm WarningICTSumner65 min
May 17, 4:55 PM CDTSevere Thunderstorm WarningICTCowley41 min
May 17, 5:06 PM CDTSevere Thunderstorm WarningICTSumner69 min
May 17, 5:30 PM CDTSevere Thunderstorm WarningICTHarper30 min
May 17, 5:31 PM CDTSevere Thunderstorm WarningICTMontgomery59 min
May 17, 5:59 PM CDTSevere Thunderstorm WarningICTSumner61 min
May 17, 6:09 PM CDTSevere Thunderstorm WarningICTLabette, Neosho66 min
May 17, 6:14 PM CDTSevere Thunderstorm WarningICTBourbon31 min
May 17, 6:42 PM CDTSevere Thunderstorm WarningICTCherokee, Crawford63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.